Search Ward MM

-
AA
+
See how Ward MM helps improve lives.
See how Ward MM helps improve lives.
See how Ward MM helps improve lives.

Keeping Martha Safe

Martha, living in aged care

"The addition of a new drug produced a rare debilitating and possibly deadly side-effect that was only identified during an RMMR."

Martha had been a resident in her home for a number of years when suddenly, over the space of only a few days, Martha became increasingly confused and started to refuse her medications. Martha was also having difficulty with swallowing, had increased blood pressure and temperature. An RMMR was requested by Martha’s general practitioner after nursing home staff had noticed this decline in her health. 

A Ward MM clinical pharmacist visited the aged-care home and reviewed Martha’s medication, noting that risperidone (an antipsychotic) had been recently started to manage dementia-associated behaviour.

Risperidone is effective in managing difficult behaviours in patients with dementia, however it can have side-effects. A very rare but potentially life-threatening side effect is Neuroleptic Malignant Syndrome (NMS) which can appear in 0.02%-0.16% of cases. NMS can cause changes in blood pressure and temperature, muscle pain and confusion. Often patients will need to go to hospital for management.

Taking into consideration Martha’s complex medication regimen and clinical condition, the clinical pharmacist concluded that risperidone was the most likely cause of the resident’s symptoms. The clinical pharmacist contacted the general practitioner with a recommendation to stop the risperidone. The risperidone was ceased and Martha's general practitioner, clinical pharmacist and carers worked together to ensure that Martha was comfortable and to monitor her response.

After stopping the risperidone Martha once again began to eat and take her regular medications. Within a few weeks Martha had returned to normal health, was once again mobile and there had been no further changes in blood pressure.

By implementing an RMMR the knowledge and skills of a clinical pharmacist identified a very rare but very serious adverse drug effect that had serious consequences for Martha. By working with the general practitioner and carers, the best outcome for Martha was achieved including the avoidance of a hospital trip.

* Name's have been changed for privacy.

Go Back